Nebraska, 2023Damaging Winds in Nebraska, August 4, 2023
August 4, 2023 · NWS GID · 2 events in 1 county or zone
The pattern of nocturnal strong to severe thunderstorms moving off the High Plains continued from the previous couple nights into the evening of August 4th. Thunderstorms organized into a line from North Platte to McCook by 8 PM CDT, then moved into Furnas County shortly after 9 PM CDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The pattern of nocturnal strong to severe thunderstorms moving off the High Plains continued from the previous couple nights into the evening of August 4th. Thunderstorms organized into a line from North Platte to McCook by 8 PM CDT, then moved into Furnas County shortly after 9 PM CDT. Strong to severe wind gusts were observed along the leading edge of the thunderstorms, generally around 60 to 70 MPH. The portion of the line of thunderstorms over south central Nebraska quickly weakened by around 10 PM CDT. The only known impact were small downed limbs in the Holbrook area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 4, 6:07 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 4, 6:07 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
707 PM CDT Fri Aug 4 2023
.UPDATE...
Issued at 652 PM CDT Fri Aug 4 2023
Updating the forecast to increase thunderstorm chances across
western zones as thunderstorms to the west of North Platte should
continue to slide east and will likely reach at least our western
zones prior to dieing out. These storms will likely weaken and die
out later tonight somewhere over our central or eastern zones.
The most recent 22Z HRRR run is holding the storms together long
enough to at least reach the Tri-Cities after 10 PM CDT.
&&
...Aviation Update...
.DISCUSSION...(This evening through Friday)
Issued at 355 PM CDT Fri Aug 4 2023
Key Messages:
* A few strong to severe storms will be possible across the area
later this evening/overnight, as a complex slides in from
western Nebraska. The main chances for severe storm look to
favor western locations, which is included in the SPC Day 1
Slight Risk area. Large hail, damaging wind gusts and heavy rain
would be the primary threats.
* The passage of the main upper level system through the
Northern/Central Plains on Saturday will push a surface cold
front south through the area. This front will help provide a
focus for afternoon-evening thunderstorm development, and some
may be strong-severe. All but extreme western spots are included
in the SPC Day 2 Slight Risk area. Again...large hail, damaging
wind gusts and heavy rain would be the primary threats.
* In the wake of this upper level system/surface front, a cooler,
but breezy/windy Sunday is in store. Northwest winds with speeds
of 20-25 MPH and higher gusts are expected...and after highs in
the 80s/90s for Thursday, highs on Sunday drop into the mid
70s-low 80s. High temperatures look to remain generally below
normal into the work week.
Currently...
Overall it's been a pretty quiet day across the area, any
lingering spotty precip has tapered off and sky cover continues
to gradually diminish. Aloft, upper air and satellite data show
generally westerly flow remaining in place, as we sit between one
shortwave disturbance sliding east into IA, with another making
its way through WY and into the western Dakotas. The surface
pattern remains pretty weak across the CWA, set up between sfc
boundaries to our north, south and west. Winds throughout the day
have been light and variable. By the time the day is over,
forecast highs will have worked out pretty well...at 3 PM obs
range from the upper 70s to mid 80s.
Tonight through the weekend...
Seeing more thunderstorm activity to our west over higher terrain
and near the sfc boundary late this afternoon...and its evolution
will be the primary focus as we get into this evening and
overnight. Models are in pretty good agreement showing a
developing complex sliding ESE through western NE and at least
making it to our western CWA...but then ideas diverge with how
things evolve overnight. Hi- res models suggest activity becomes
less organized as it pushes east through the area (show the better
instability axis mainly along/outside the southern/western
portions of the CWA), with the potential for some other activity
developing along the nose of an overall weaker LLJ. The better
potential for strong/severe storms continues to be across western
portions of the CWA, where a SPC Slight Risk remains...the
remainder of the CWA outside the extreme NE corner is included in
the Marginal Risk area. Large hail/winds and heavy rain would be
the primary hazards with the strongest storms.
As we get into Saturday, the story lies with the continued
eastward progress of the main upper level system across the
Northern/Central Plains and the accompanying surface cold front.
Confidence in how much precipitation lingers on into the daytime
hours on Saturday is not high...there are differences between
models, so didn't feel comfortable completely removing PoPs during
the day for any particular area...but feel that overall it'll be
on the drier side for most. Later in the day and into the evening
hours, the focus then turns to that sfc boundary and whether
storms fire along it, and if so, how much. Uncertainties in the
timing/location of the front continues due to model differences,
so overall confidence is not high. Some models show that outside
activity clipping far northern/southern portions of the area,
little else impacts the CWA along that front...then as we get into
the overnight hours, main precip chances focus across northern
areas as the main upper system moves through. For storms that do
develop during the afternoon/evening hours, models are in fairly
decent agreement showing at least 2000 j/kg of CAPE to work with
(with highs in the 80s/90s and 60s/70s dewpoints) and 30+kts of
deeper layer shear...so strong/severe storms will be a concern.
All but extreme western portions of the CWA are included in the
Day 2 Slight Risk area...large hail/damaging winds/heavy rain
would be the primary threats.
Outside of any lingering precip across NErn portions of the CWA
mainly in the morning hours, the forecast for Sunday is dry. In
the wake of the upper level system and sfc cold front, a
breezy/windy day is expected...a tighter pressure gradient is
expected across the region, with a corridor of stronger winds
aloft tap into. NW winds with sustained speeds around 20-25 MPH
and higher gusts is expected...with gradual diminishment late in
the day/evening. Along with the winds, cooler temps are
expected...going from the 80s/90s on Saturday to highs in the mid
70s-low 80s. Normal highs this time of year are in the mid 80s-low
90s.
Monday and on...
Looking toward the new work week, overall there were no notable
changes in the forecast. Models continue to show zonal to low-
amplitude northwesterly upper level flow in place across the
region...and there will be the potential for periodic embedded
shortwave disturbances to bring shower/storm chances to the area.
Confidence in any timing/location/coverage details is pretty low
at this point. Highs in the 70s-low 80s stick around into Monday,
then climb further into the 80s/near 90 by mid-week.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 652 PM CDT Fri Aug 4 2023
The primary aviation update was to include the possibility for
thunderstorms at our TAF sites mainly after 10 or 11 PM CDT this
evening. Forecast models are now more aggressive with holding
thunderstorms together long enough for them to reach our TAF
sites. However, thunderstorms are also expected to be weakening
by the time they reach KEAR and KGRI. There is still some
uncertainty as to whether or not these storms will make it far
enough east to reach our TAF sites but the possibility is now
high enough to at least mention a vicinity thunderstorm in the
TAF. The wind should be more out of a westerly direction behind
the outflow associated with these thunderstorms.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
UPDATE...Wesely
DISCUSSION...ADP
AVIATION...Wesely
Hazardous weather outlook, Aug 4, 1:56 PM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
256 PM CDT Fri Aug 4 2023
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
256 PM CDT Fri Aug 4 2023
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Late This Afternoon and Tonight.
Later this evening and into the overnight hours...thunderstorm
chances return to the outlook area, with the best chances expected
to be west of Highway 281 and south of Interstate 80 and into
north central Kansas. The primary threats would be hail to the
size of ping pong balls, wind gusts near 60 MPH, and heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Between Saturday and Wednesday, there are periodic thunderstorm
chances across various parts of the outlook area. At this time,
the greatest concern for possible severe storms is during the
Saturday afternoon and evening hours...along and ahead of an
approaching cold front. Hail to the size of golf balls and 60 mph
wind gusts will be the primary concerns with this activity.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed after 8 PM, and are always encouraged to
pass along any reports of hail, wind and notable rainfall amounts.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Thunderstorm Wind, Furnas
- When
- August 4, 8:26 PM CST
- Where
- Furnas County, 1.05 mi E of Cambridge
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -100.150
A wind gust of 66 MPH was measured with a handheld anemometer.
Thunderstorm Wind, Furnas
- When
- August 4, 8:35 PM CST
- Where
- Furnas County, 0.87 mi NE of Holbrook
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -100.010
A wind gust of 71 MPH was measured by a handheld anemometer. Small tree limbs were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 4, 20231 death · 1 event
- Tornado and Damaging Wind in Missouri, August 4, 20232 injured · EF2 · 2 events
- Flash Flooding and Flood in Kentucky, August 4, 2023$2.0 million · 3 events
- Flash Flooding in Tennessee, August 4, 2023$1.5 million · 8 events
- Flash Flooding and Hail in Vermont, August 4, 2023$227,000 · 1.25 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, August 4 to 8, 2023$17,000 · 61 kt wind · 44 events
- Hail and Damaging Winds in New York, August 4, 20232 injured · $45,000 · 1.25 in hail · 4 events
- Flash Flood in New York, August 4, 2023$75,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, August 4, 2023$42,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in New York, August 4, 2023$20,000 · 1.5 in hail · 27 events
- Excessive Heat in Louisiana, August 4, 202336 events
- Damaging Winds in Alabama, August 4 to 8, 2023$27,000 · 65 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118222, 1118223.